CW: opioid use, overdose


 

Overdose Awareness Day was yesterday, but that doesn’t mean thinking about overdose and how we can work to better drug laws, allow for safer use, and make Narcan readily available is over. I’m grateful this is something that is getting more and more national attention, and I want to take a moment to talk about an experience I had earlier this week reviving someone with Narcan (naloxone).

The first time I heard about Narcan was soon after I started living in Maine. Governor Paul LePage (famed for his disdain for immigrants, poor people, heroin users, and folks of color) had just condemned the use of Narcan (the brand name for naloxone, a life saving opioid overdose antidote) for fear that it would promote new heroin use, or deincentivize heroin users from becoming sober. Or something. Most of his anti-Narcan platform seems to boil down to a form of passive extermination, whereby opioid addicts kill themselves via overdose and he gets to congratulate himself for “fixing” the epidemic by effectively doing nothing. What a hero. (He did eventually relent, stating that it would be helpful for family members of heroin users to possess and administer, but then later vetoed a bill to grant more widespread access.)

I became acutely aware of the need for Narcan after I worked with communities plagued by opioid addiction — usually cheap, dangerous forms of heroin cut with fentanyl and other tranqulizers. Maine has a notoriously bad heroin problem. Even longtime users who know their typical dose are unable to properly judge with the batches circulating around Maine, and elsewhere in the country as well. Cincinnati, my hometown, reported 174 overdoses in the last week due to a strain of heroin going around cut with elephant tranquilizer. It’s scary shit. When I worked at a Maine homeless shelter, I would get emails at least a few times a week saying a client of ours had overdosed and died. I always worried, as I monitored the showers and bathroom stalls, that I would discover the next client who had overdosed. I worried I would freeze or do something wrong and the person would die on my watch.

It never happened, but I went to work each day prepared for the worst. I began working with youth who had their struggles with heroin use, but our clients were smaller in number and therefore easier to keep tabs on. We never had an overdose at the youth facility while I worked there, at least not on any of my shifts. I was very lucky, but still spoke candidly with the clients about their use and how to be safer, and how to get help when they needed it. One youth I knew and became close with had overdosed many times, and I always worried, like with my adult clients, I would be the one to find them, and that I would freeze.

On Monday, I had my first direct encounter with someone who had overdosed from heroin, and I had to revive them with Narcan. While the situation was very scary and very stressful, I am happy to report that I didn’t freeze. I had help from bystanders and a colleague, and the whole thing went much, much better than I worried it might. I’m here to tell you right now that Narcan is easy to administer, works quickly, and saves lives.

I’m writing this post in case you think you might ever come across someone who has overdosed, so that you will feel comfortable knowing how to help them.

  1. The first thing to do is to try to wake the person. If you shake them, gently slap their arm or shoulder, or yell their name and they still won’t respond, you need to call 911 right away. If someone is nearby, have them call 911 for you so you can attend to the person who has overdosed.
  2. Be careful of stray needles if they were using injection opioids so that you or others don’t get stuck by them.
  3. Check to see if they are breathing. They might be gurgling or sound like they are snoring loudly. Their lips might be blue or pale and their skin will look blue or maybe green (the person I encountered Monday looked seasick). They might be cold or clammy feeling and have little to no muscle control. If they aren’t breathing, perform rescue breaths. Opioids can stop the heart and lungs from functioning, so you may have to breath for them. Many Narcan kits come with a protective sheet to put over the person’s mouth. If they do not come to after a few breaths, you need to give Narcan/naloxone right away.
  4. Know beforehand whether your kit has the injection or nasal inhalation spray version of the medicine. Mine was nasal spray, and it was really easy to use. I quickly read the instructions and put the kit together; generally there will be vial of the Narcan/naloxone and a tube or small plastic piece that goes into the person’s nose. It will look a little like a syringe, with a plunger you push to dispense the medicine. Once you put the pieces together, (mine screwed into place,) put the tip into the person’s nostril and push the plunger until all the medicine goes in. It is very helpful to have more than one vial of Narcan on hand as the person may need more than a single dose. I’ve been told as many as 6-8 doses of Narcan are needed to fully revive someone. On Monday, I gave the person two doses. After giving one dose, switch to the other nostril and repeat the process of administering all the medicine in the vial. You won’t hurt them by giving them too much.
  5. After administering, lay the person on their side in the “rescue” position with one arm crossed over their chest and one arm tucked under their head. The person I found was on a park bench which was on an incline, so I put a small purse under their head to keep their head elevated enough to keep breathing.
  6. It took about 3-5 minutes for the person I gave Narcan to “come to.” Once they did, they sat up and were able to talk and function normally again. I told them they had overdosed and were given Narcan. I told them an ambulance was on the way to take them to the hospital. Just because someone has been given Narcan and is awake, it doesn’t mean they’re out of the woods – they still need to go to the emergency room. Sometimes when people are revived with Narcan they are angry or confused – they may even try to hit you. Stay with them until the ambulance arrives and tell the emergency responders that the person has been given Narcan.

The bottom line is that this person would have died if my colleague and I hadn’t showed up when we did. Narcan saved this person’s life. To any of the naysayers out there who think people who use heroin deserve to die or shouldn’t have access to help, I want to remind you that addiction doesn’t care who you are – anyone of any race, class background, or gender can fall prey to addiction. Someone you love dearly could have their life saved by Narcan someday. Hell, it might even be you.

Here is some information on administering Narcan:

 

If you are struggling with opioid addiction and aren’t sure where to turn (even if you’re not ready to be/not interested in being sober) please check out this link to find some help:

Connect Locally

Advertisements

2 thoughts on ““Oh such a perfect day / You just keep me hangin’ on”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s